Colorado, 2014

Flash Flood and Hail in Colorado, July 14, 2014

July 14, 2014 · NWS BOU · 7 events in 3 counties and zones

Severe thunderstorms produced damaging wind and large hail, from nickel to quarter size, across Larimer, Lincoln and Weld Counties. A wet microburst caused substantial damage in Lincoln County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$10,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced damaging wind and large hail, from nickel to quarter size, across Larimer, Lincoln and Weld Counties. A wet microburst caused substantial damage in Lincoln County. Localized flash flooding was also observed in the High Park burn area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 14, 1:49 PM MST, 56 minutes earlier.

Area forecast discussion, Jul 14, 1:49 PM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
249 PM MDT MON JUL 14 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 249 PM MDT MON JUL 14 2014

COLORADO WILL REMAIN UNDER NORTHWEST FLOW ALOFT THROUGH TUESDAY.
SCATTERED THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP OVER THE
MOUNTAINS AND FOOTHILLS WITH SOME PROPAGATION EXPECTED TO SPREAD
OVER THE PLAINS THROUGH THE EVENING. SEVERE THUNDERSTORM WATCH NOW
IN EFFECT MAINLY FROM DENVER SOUTHWARD THROUGH PARK AND DOUGLAS
COUNTY. SURFACE DEWPOINTS ARE HOLDING IN THE 50S WITH SFC BASED
CAPES UP TO 1500J/KG.

LOW LEVEL FLOW WILL SHIFT MORE SOUTHEAST TO SOUTH OVER NIGHT WITH
EXPECTED DENVER CYCLONE DEVELOPMENT LATER TNT. LOOKS LIKE AN
ACTIVE DAY ON TUESDAY WITH CONTINUED AMPLE SHEAR ALONG WITH
SURFACE BASED CAPES OF 1000-2000J/KG. BEST CHANCE FOR STORMS WILL
AGAIN BE OVER THE FRONT RANGE AND PLAINS...WITH LESSER CHANCES
OVER THE FAR PLAINS. TEMPERATURES WILL BE MAINLY UNCHANGED WITH
READINGS IN THE LOWER TO MID 80S.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 249 PM MDT MON JUL 14 2014

A SHORTWAVE TROUGH WILL BE DROPPING DOWN THE NORTHERN ROCKIES
TUESDAY NIGHT. A SURFACE LOW OVER SOUTHERN WYOMING WILL DROP SOUTH
INTO SOUTHERN COLORADO WITH A TROUGH MOVING EAST ACROSS THE
PLAINS. QG LIFT OVERHEAD ALONG WITH PW VALUES OVER 1.25 INCHES AND
CAPES NEAR 1200 J/KG WILL BRING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS OVER THE EASTERN PLAINS. SHEAR WILL BE DECREASING
THROUGH THE EVENING SO MAIN THREAT WILL BE HEAVY RAIN AND
HAIL. AS THE UPPER SHORTWAVE TROUGH CONTINUES TO MOVE CLOSER AND
QG LIFT CONTINUES OVERHEAD...SHOWERS AND STORMS WILL LIKELY
CONTINUE THROUGH THE NIGHT OVER THE EASTERN PLAINS.

A COLD FRONT WILL PUSH SOUTH ACROSS THE AREA WEDNESDAY MORNING TO
START STABILIZING THE AIRMASS. WILL STILL LIKELY HAVE SHOWERS
AROUND BUT DECREASING OVER THE EASTERN PLAINS...WHILE UPSLOPE FLOW
WILL INCREASE ACTIVITY OVER THE HIGHER TERRAIN AND ADJACENT
PLAINS. CAPES WILL BE MUCH LOWER HOWEVER COMPARED TO TUESDAY WITH
PW VALUES ABOUT THE SAME...SO EXPECT WEAKER STORMS. TEMPERATURES
WILL BE ABOUT 10 DEGREES COOLER WITH HIGHS BETWEEN 65 AND 75
ACROSS THE AREA. SKIES SHOULDN'T CLEAR TOO MUCH OVERNIGHT... SO LOWS
WEDNESDAY NIGHT WILL REMAIN IN THE 50S OVER THE PLAINS AND 30S AND
40S OVER THE MOUNTAINS.

THE UPPER HIGH OVER MEXICO WILL BEGIN MOVING NORTH THURSDAY AND
CONTINUE THROUGH THE WEEKEND TO BE NEAR THE FOUR CORNERS AREA BY
SUNDAY NIGHT. THIS WILL BRING WARMER AND DRIER WEATHER WITH MAINLY
ISOLATED AFTERNOON AND EVENING CONVECTION OVER THE HIGH TERRAIN.
TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL FOR THE WEEKEND.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z TUESDAY LATE AFTERNOON)
ISSUED AT 249 PM MDT MON JUL 14 2014

STILL EXPECT SCATTERED THUNDERSTORMS THROUGH 01Z THEN AIRMASS
STABILIZING. SURFACE WINDS AT TERMINALS WILL SHIFT FROM EASTERLY
TO SOUTHEAST AND SOUTH OVERNIGHT WITH DEVELOPMENT OF DENVER
CYCLONE EXPECTED. AS CYCLONE MATURES...WINDS WILL SHIFT NORTHWEST
AT BJC AND POSSIBLY LATER AT KDEN/APA PENDING THE MATURITY.
APPEARS AN ACTIVE WEATHER DAY ON TUESDAY AFTERNOON WITH SCATTERED
AFTERNOON THUNDERSTORMS.

&&

.HYDROLOGY...
ISSUED AT 249 PM MDT MON JUL 14 2014

PW VALUES WILL BE JUST UNDER AN INCH TODAY...THEN INCREASING TO
JUST OVER AN INCH ON TUESDAY. THIS WILL LEAD TO STRONG
THUNDERSTORMS WITH HEAVY RAIN. HOWEVER STORM MOTIONS WILL BE
10-15KT WHICH SHOULD KEEP THE OVERALL FLASH FLOOD THREAT LOW
EXCEPT IN BURN AREAS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ENTREKIN
LONG TERM...KRIEDERMAN
AVIATION...ENTREKIN
HYDROLOGY...ENTREKIN
Hazardous weather outlook, Jul 14, 9:45 AM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1045 AM MDT MON JUL 14 2014

COZ030>051-151645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1045 AM MDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST ACROSS
MORGAN AND WASHINGTON COUNTIES THROUGH NOON. EXPECT BRIEF RAIN AND
GUSTY WINDS WITH THIS SHOWERS.

ADDITIONAL THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND
FOOTHILLS AROUND NOON...AND SPREAD ONTO THE PLAINS DURING THE
AFTERNOON HOURS. THE STRONGER STORMS MAY PRODUCE A PERIOD OF
HEAVY RAIN WITH UP TO AN INCH IN 30 MINUTES. ONE OR TWO SEVERE
THUNDERSTORMS MAY ALSO DEVELOP ON THE PLAINS WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS. THE RISK OF FLASH FLOODING IS
LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CONVERGENCE LINE IS EXPECTED TO SET UP TUESDAY AFTERNOON OVER
THE PLAINS TO BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE FORECAST AREA...ESPECIALLY ALONG AND EAST OF THE LINE
FROM FORT COLLINS TO DENVER.  THESE STORMS ARE EXPECTED TO RUN
THROUGH THE AFTERNOON...EVENING AND POSSIBLY THROUGH THE NIGHT AS
A DISTURBANCE PASSES OVERHEAD. A COLD FRONT WILL MOVE INTO THE
AREA WEDNESDAY TO BRING COOLER TEMPERATURES AND MORE STORMS FOR
THE HIGHER TERRAIN AS WELL AS THE ADJACENT PLAINS AND METRO AREAS.
THE MAIN THREAT FROM THE STORMS TUESDAY AND WEDNESDAY WILL BE
LOCALLY HEAVY RAINFALL...THOUGH THE STRONGER STORMS COULD ALSO
PRODUCE HAIL AND STRONG WINDS...ESPECIALLY TUESDAY AFTERNOON AND
EVENING.

THURSDAY THROUGH THE WEEKEND...A DRIER AND WARMER AIRMASS WILL
MOVE INTO THE REGION. TEMPERATURES WILL BE AT OR SLIGHTLY BELOW
SEASONAL NORMALS THROUGH THURSDAY...THEN BACK INTO THE 90S FOR THE
LATTER PART OF THE OUTLOOK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SWE/KRIEDERMAN

The radar

The Cheyenne radar (KCYS), 80 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Larimer

When
July 14, 2:45 PM MST
Where
Larimer County, 4.19 mi NW of Masonville
Measured
1 in hail
Reported by
Public
Coordinates
40.520, -105.260

Hail, Larimer

When
July 14, 3:09 PM MST
Where
Larimer County, 4.21 mi W of Campion
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.350, -105.150

Hail, Larimer

When
July 14, 3:13 PM MST
Where
Larimer County, 1.72 mi WSW of Campion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.340, -105.100

Thunderstorm Wind, Weld

When
July 14, 3:51 PM MST
Where
Weld County, 2.53 mi ENE of Plumbs
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
40.090, -104.980

Thunderstorm Wind, Lincoln

When
July 14, 4:30 PM MST
Where
Lincoln County, 27.9 mi W of Karval
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.800, -104.040

An intense wet microburst produced damaging wind and torrential hail. The wind moved a storage tank, approximately 14 ft in diameter, a distance of 150 ft. In addition, three trees were blown down. Hail drifts, four to five feet deep, were also observed.

Hail, Lincoln

When
July 14, 5:12 PM MST
Where
Lincoln County, 5.78 mi WSW of Karval
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.700, -103.630

Flash Flood, Larimer

When
July 14, 7:30 PM MST to 8:45 PM MST
Where
Larimer County, 2.2 mi WSW of Livermore to 0.52 mi WSW of Bellvue
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.740, -105.270

Heavy rain over the High Park burn area produced mud and debris flows across CO 14 and mile marker 117. Larimer County Road 25 was closed near LCR 54 east and rapid stream rises were noted near Laporte. The storm produced around 1.5 inches of rainfall in less than 45 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531635, 531638, 531636, 531637, 531640, 531639, 532522.